Virginia, 2005

Hail in Virginia, September 17, 2005

September 17, 2005 · NWS AKQ · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 17, 2:57 PM EST, 4 hours 13 minutes earlier.

Area forecast discussion, Sep 17, 2:57 PM EST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
357 PM EDT SAT SEP 17 2005

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...ANOTHER VERY WARM AFTN
UNDERWAY W/ MOST AREAS INTO THE 90S...RUNNING ABOUT 10-12 DEGREES
ABOVE NRML FOR MID SEPTEMBER. WLY FLOW IN LOW LVLS HAS INHIBITED
WDSPRD TSTM ACTIVITY SO FAR TODAY DESPITE FAIRLY DECENT UPR DYNAMICS
(LFQ FORCING AT 300 MB AND AN APPRCHG H5 SHORTWAVE). STILL A FEW ISO
TSTMS ON ERN SHORE WITH A FEW OTHERS IN LEE OF MTNS SO WILL CARRY
SCHC POPS (20%) FOR EVENG HRS...A LITTLE HIGHER CHC IN MD TO NORTH
OF THE APPRCHNG VORT MAX. HAVE PATCHY FOG INLAND VA/MD AS DEW PTS
STAY FAIRLY HIGH OVERNGT AS W/ CLRNG SKIES AND LGT WINDS AFTER 06Z.

SUN/MON...WK COLD FRONT DISSIPATES OFFSHORE SUN MRNG BUT NOT A LOT
OF DRIER OR COOLER AIR BEHIND IT...SO WILL REMAIN FAIRLY WARM AGAIN
ON SUNDAY ALTHOUGH LOW LVL NLY FLOW SHOULD KEEP TEMPS JUST BELOW THE
90S. MODELS SHOW FAIR AMT OF LOW LVL MSTR REMAINING ESP IN NC AND W/
A DEW PT GRDNT/LOW LVL THETA E AXIS THERE HAVE ADDED SCHC AFTN
TSTMS...W/ PSUNNY SKIES ELSEWHERE. ON MONDAY HIGH PRES TO OUR NW
BEGINS TO DRIFT MORE OVHD SO SHOULD BE MSTLY SUNNY AND DRY...W/ A
FEW MORE CLDS IN SE VA/NC W/ LOW LVL NE FLOW.

&&

.LONG TERM (TUESDAY THROUGH SATURDAY)...RETURN FLOW SETS UP AS NXT
SHORTWAVE MOVES ACRS THE NRN TIER OF STATES. THIS WILL PUSH A COLD
FRONT THRU THE MID ATLC LATE TUESDAY/ERLY WED...WITH SW FLOW AND
WARM TEMPS AHEAD OF THE FRONT ON TUE. HAVE CHC TSTMS TUE AFTN IN NRN
ZONES CLOSEST TO UPR SUPPORT...ONLY SCHC REMAINDER AS WLY FLOW WILL
AGAIN LIMIT WDSPRD CONVECTION. BOTH GFS/ECMWF DEPICT A FAIRLY STRG
RIDGE STAYING IN PLACE ACRS THE SCNTRL CONUS W/ A WK TROF IN THE
WEST. FAIRLY ZONAL FLOW W/ SFC HIGH TO OUR NORTH WED THRU FRI W/
NEAR TO SLGTLY ABOVE AVG TEMPS AND DRY CONDS. BY SATURDAY MODELS
HINTING AT INCRSG TROPICAL MSTR TO OUR SOUTH...JUST HAVE SCHC POPS
IN NC FOR NOW.

&&

MARINE...S/SW WINDS GRADUALLY BECMG N/NE AS WEAK SFC BNDRY DRAGS
THRU MARINE AREA NEXT 24 HOURS. SPEEDS GENERALLLY AOB 10KT WILL PICK
UP INTO 10-15 KT RANGE BY SUN AFTN BUT NO SCA CONDS EXPECTED.

&&

AVIATION...TAF SITES MNLY VFR GOING INTO THIS EVE. PATCHY LIGHT FOG
DEVELOPS OVRNGT WITH TEMPO MVFR VSBYS MOST TAF SITES IN THE PREDAWN
HOURS. FOG PRONE SBY SHUD SEE TEMPS IFR/LIFR OVRNGT. ALL SITES VFR
AGAIN AFTER SUNRISE.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.
&&

SHORT TERM/LONG TERM...BROWN
AVIATION/MARINE...CULLEN
Hazardous weather outlook, Sep 17, 4:30 AM EST, 14 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT SAT SEP 17 2005

ANZ630>632-650-652-654-656-658-
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-181030-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY-
COASTAL WATERS FROM FENWICK ISLAND TO CHINCOTEAGUE OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT OUT 20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT TO NC-VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC-VA BORDER TO CURRITUCK BEACH LIGHT OUT 20 NM-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
530 AM EDT SAT SEP 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FORECASTER ID
07

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Sep 17, 6:03 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
703 PM EDT SAT SEP 17 2005

VAZ073-074-076-078-085-172330-
ESSEX VA-KING AND QUEEN VA-LANCASTER VA-MIDDLESEX VA-RICHMOND VA-
703 PM EDT SAT SEP 17 2005

...STRONG THUNDERSTORM MOVING OVER THE EASTERN VIRGINIA PIEDMONT
...

AT 703 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES WEST OF ROBLEY...OR ABOUT 7 MILES NORTH
OF KING AND QUEEN COURTHOUSE...MOVING EAST AT 15 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR INO AT 710 PM EDT...CENTER CROSS AT 715 PM
EDT...BOWLERS WHARF...AND...LANEVIEW AT 720 PM EDT...SHARPS AT 730 PM
EDT.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT
DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.

22
Special weather statement, Sep 17, 6:31 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
731 PM EDT SAT SEP 17 2005

VAZ073-074-076>078-085-180015-
ESSEX VA-KING AND QUEEN VA-LANCASTER VA-MIDDLESEX VA-NORTHUMBERLAND
VA-RICHMOND VA-
731 PM EDT SAT SEP 17 2005

...STRONG THUNDERSTORM MOVING OVER EASTERN VIRGINIA PIEDMONT...

AT 731 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF URBANNA...OR ABOUT 8 MILES
NORTHEAST OF KING AND QUEEN COURTHOUSE...MOVING EAST AT 20 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR JAMAICA AT 740 PM EDT...NESTING AT
745 PM EDT...WATER VIEW AT 750 PM EDT...BELLE ISLE STATE PARK AT 755
PM EDT...SOMERS AT 800 PM EDT...MOLLUSK AT 805 PM EDT.

WIND GUSTS TO 45 MPH...FREQUENT DANGEROUS LIGHTNING AND SMALL HAIL
ARE POSSIBLE WITH THIS STORM. RAINFALL RATES UP TO 1 INCH PER HOUR
WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AREAS.

22
Special weather statement, Sep 17, 6:54 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
754 PM EDT SAT SEP 17 2005

NCZ012-180100-
NORTHAMPTON NC-
754 PM EDT SAT SEP 17 2005

...STRONG THUNDERSTORM MOVING INTO NORTHAMPTON COUNTY...

AT 754 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF GARYSBURG...OR ABOUT 8
MILES WEST OF HALIFAX...MOVING EAST AT 20 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR MUD CASTLE AT 830 PM EDT...BOONES
CROSSROADS AT 850 PM EDT.

WIND GUSTS TO 35 MPH ARE POSSIBLE WITH THIS STORM. RAINFALL RATES UP
TO 1 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

22

The radar

The Norfolk radar (KAKQ), 117 km away, was scanning. The volume nearest the first event began at 00:12 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Westmoreland

When
September 17, 7:10 PM EST
Where
Westmoreland County, Oldhams
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.000, -76.667

Hail, Richmond

When
September 17, 7:10 PM EST
Where
Richmond County, Warsaw
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.967, -76.767

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474438, 5474439.